Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online
Ask a Urologist   »  

On topimax, cymbalta and italin. Passing cloudy urine. What is causing this?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1218 Questions
I have cloudy urine. I do not have pain. I am not sexually active. I have no sexually transmitted diseases. I am 54 years old. I do not have pain on urination. I am not on a high protein diet. Why is my urine cloudy. It is bright yellow and I am hydrated but it is cloudy. I take 100mg of topimax, 20 mg of cymbalta, and 40 mg of extended release ritalin a day. Those are the only meds I take. No high blood pressure or high cholesterol or other health issues. I have been taking the standard herbalife vitamins for their diet. I comes in their diet start up kit. I have not been on their shake diet strictly. I am trying to cut fats and eat more fruits and vegetables and less meat. I am trying to exercise each day. I am concerned that the topimax I am taking could be causing issues with my kidneys. Do you think that is causing the cloudy urine or is it the herbalife vitamins. I have no pain on urination and no sexual activity. I had a bad divorce and I am sick and tired of men. I have not been sexually active in about five years. I do not have a yeast infection. No itching vaginally. I am worried about the topimax but it could be the herbalife vitamins because I dont think I had the cloudy urine until I started the herbalife vitamins
Posted Thu, 2 May 2013 in Urinary and Bladder Problems
Answered by Dr. Vaishalee Punj 4 hours later

Thanks for your query.

It is very much possible that medicines may be causing cloudy urine as most medicines are excreted in the urine. Second thing is that medicines may cause alterations in kidney function.

Can you let me know what topimax is? If it is topiramate it can have many side-effects including effects on kidney. Among kidney side-effects, it can cause water retention that can result in cloudy urine and weight gain. It can also cause bloody urine, kidney stone, frequent urination. You may consult your physician in this regard and get a prescription for another medicine.

Herbalife vitamins have some natural components along with vitamins. Usually, enough research has not been done on natural products. Thus natural products can have known and unknown side-effects. If you think that herbalife vitamins are responsible, you may discontinue their use and observe for any changes in urine. It is possible that cloudy urine is being caused just by the excretion of the vitamins in the urine.

You can also go for urine analysis and some blood tests to check for a kidney problem.

To reduce weight you need to take a balanced diet consisting of regular and small meals, high fiber and low-calorie food. High calories are usually seen in milk products like cheese, butter, cream, ice-cream, etc. You may also see the label on food products to find out the amount of calories in them.

Regular exercise is required to boost the immunity and to keep a check on the weight.

Take care. Let me know if I can assist you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Follow-up: On topimax, cymbalta and italin. Passing cloudy urine. What is causing this? 25 minutes later
It is topiriamate. Does topiramate cause damage to the kidney over time? I take topirimate as a mood stabilizer and it is the only thing that works. But if it damages my kidneys, I guess I will have to find something else. I could try not taking the vitamins also. But it seems a healthy kidney should filter vitamins out.
Answered by Dr. Vaishalee Punj 11 minutes later
Hi again,

Topiramate may rarely cause damage to kidneys. It can cause a lot of other side-effects too. You can discuss with your doctor about alternatives.

The overall impression from your history was that if you are not having other urinary symptoms then an isolated cloudy urine can be ignored. A urinalysis should definitely be done to find blood cells or other cellular components in urine.

I went through the components of herbalife. It seems to contain some natural ingredients that may also be harmful. Simple lifestyle changes can bring down your weight.

Vitamins will be filtered by kidney and can cause cloudy urine by mass effect alone.


Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor